Pennsylvania, 2010

Lake-Effect Snow in Pennsylvania, December 4 to 9, 2010

December 4 to 9, 2010 · NWS CLE · 2 events in 2 counties and zones

Persistent cold northwest winds blowing across Lake Erie resulted in a prolonged period of moderate to heavy lake effect snow in northwestern Pennsylvania. Lake effect snow showers developed during the late evening hours of December 4th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$800,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Persistent cold northwest winds blowing across Lake Erie resulted in a prolonged period of moderate to heavy lake effect snow in northwestern Pennsylvania. Lake effect snow showers developed during the late evening hours of December 4th. This activity quickly intensified on the 5th and then continued into December 8th before finally tapering off. Intense bands of snow were reported on the 5th, 6th and first half of the 7th. Snowfall rates of up to three inches per hour were reported at times with near zero visibilities. Snowfall totals across Erie and Crawford Counties varied considerably. Locations near Lake Erie in Erie County generally saw no more than a few inches of accumulation over the four day period. Further inland in Erie County, up to four feet of snow was reported in some areas. In Crawford County, snowfall totals ranged from nearly five feet in the northern half of the county to less than a foot in the south. Northwest winds gusted to as much as 40 mph during this event causing blizzard like conditions at times. Drifts many feet deep were reported and travel was nearly impossible at times. Snowfall totals for this event from Crawford County included: 58.7 inches northeast of Blooming Valley; 58.0 inches near Woocock; 46.3 inches at Canadohta Lake; 40.5 inches southwest of Conneautvile and 36.8 inches at Meadville. Storm totals in Erie County included: 47.1 inches at Pont; 46 inches at Corry; 33.5 in Amity Township and 33.0 inches at Edinboro. Only 5.7 inches of snow was measured at Erie International Airport on the 4th through the 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Dec 4, 6:48 PM EST, 3 hours 12 minutes earlier.

Area forecast discussion, Dec 4, 6:48 PM EST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
648 PM EST SAT DEC 4 2010

.SYNOPSIS...
LOW PRESSURE ACROSS NEW ENGLAND AND SOUTHEASTERN CANADA WILL
PERSIST THROUGH TUESDAY WHILE HIGH PRESSURE REMAINS IN THE
NORTHERN AND CENTRAL PLAINS.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
FOR TONIGHT...CLIPPER SYSTEM IS CLIPPING THE AREA BUT IS AFFECTING
LOCATIONS MAINLY SOUTH OF THE IMMEDIATE AREA. DID PLACE CHANCE
POPS SOUTH FOR LIGHT SNOW. OTHERWISE EXPECT CLOUDY SKIES WITH
DEVELOPING/EXPANDING LAKE EFFECT SNOW. DONT EXPECT THE SNOW TO
BECOME HEAVY JUST YET SO NO CHANGE IN THE HEADLINES. WILL GO
FROM 1 TO 3 INCHES OVERNIGHT ACROSS NORTHEAST OH AND NWRN PA.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY NIGHT/...
SUNDAY FLOW LINES UP FROM LAKE HURON ACROSS LAKE ERIE INTO NERN
OHIO AND NWRN PA. AIRMASS ALSO BECOMES INCREASINGLY MOIST. NAM12
SHOWS LOW LEVEL LIFT INCREASING OFF OF LAKE HURON THROUGH THE DAY
AS THE INVERSION SHOWN ON BUFKIT LIFTS INCREASING TOPS IN THE LAKE
INDUCED CONVECTION. AIRMASS DOESNT COOL SIGNIFICANTLY BUT LIFT
LIFT EXTENDS THOUGH FAVORABLE SNOW GROWTH REGION. THIS CONTINUES
WITH LITTLE CHANGE SUNDAY NIGHT THROUGH TUESDAY. NORTHWEST FLOW
LINES UP BEST FROM LAKE HURON...FOR ASHTABULA ERIE AND CRAWFORD
COUNTIES SO WOULD EXPECT A MULTIBAND EVENT ACROSS MUCH OF NERN
OHIO DOMINATED BY A LONGER HURON BAND INTO EXTREME NERN OHIO AND
NWRN PA. SNOW TOTALS BY TUESDAY EVENING 10 TO 20 ACROSS HIGHER
ELEVATIONS OF NERN OHIO AND 1 TO 2 FEET NWRN PA. HIGHER ELEVATIONS
OF INLAND ERIE AND CRAWFORD COUNTY COULD SEE A BIT MORE IF THE
HURON CONNECTION DEVELOPS AND DOESNT MOVE.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
BOTH GFS AND ECMWF SHOW HIGH PRESSURE MOVING ACROSS THE OHIO VALLEY
ON WEDNESDAY FINALLY CUTTING OFF THE SNOW FROM THE WEST.  THE
BREAK IS SHORT LIVED HOWEVER.  LOOKS LIKE A RETURN OF SNOW THURSDAY
NIGHT AHEAD OF ANOTHER LOW PRESSURE SYSTEM.  BOTH ECMWF AND GFS MOVE
ANOTHER LOW ACROSS THE GREAT LAKES FRIDAY...BUT THE GFS SOLUTION IS
SLOWER AND FURTHER SOUTH THAN THE ECMWF.  BY SATURDAY EVENING THE
ECMWF 850 MB TEMPS PLUNGE TO MINUS 14C SETTING UP THE POTENTIAL FOR
MORE LAKE EFFECT SNOW...HOWEVER GFS 850 MB TEMPS ONLY MINUS 9C.  SO
JUST KEPT CHANCE POPS GOING FOR SATURDAY.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
NORTHERLY FLOW OFF THE LAKE WILL ALLOW FOR SCATTERED SNOW SHOWERS
TO CONTINUE TONIGHT FROM CLE-MFD EAST. WESTERN SITES WILL SEE
MAINLY VFR OVERCAST. LITTLE CHANGE TO THE OVERALL PATTERN INTO
SUNDAY WITH OCCASIONAL MVFR CONDITIONS WITH SNOW SHOWERS ACROSS
EASTERN SITES AND WESTERN SITES WILL SEE MVFR CEILINGS
PERIODICALLY. LAKE EFFECT SNOW SHOWERS WILL INCREASE THROUGH
SUNDAY SO MENTIONED PERSISTENT SNOW SHOWERS AT YNG AND
DETERIORATING CONDITIONS AT ERI THROUGH THE AFTERNOON. WINDS
MAINLY NW AND WILL BECOME GUSTY DURING SUNDAY DAYTIME.

.OUTLOOK...NON VFR SUNDAY THROUGH TUESDAY...ESPECIALLY
ACROSS NORTHEAST OH AND NW PA. PROLONGED PERIOD OF LAKE EFFECT
SNOW SHOWERS AND BREEZY CONDITIONS EXPECTED TO START SUNDAY AND
LAST INTO WEDNESDAY.

&&

.MARINE...
COLD FRONT JUST SOUTH OF LAKE ERIE WILL ALLOW NORTHWEST FLOW TO
INCREASE AS COLDER AIR MOVES OVER THE LAKE.  LONG WAVE TROUGH WILL
REMAIN OVER THE AREA THROUGH MID WEEK...AS A RESULT SMALL CRAFT
ADVISORY WILL NEED TO BE CONTINUED THROUGH MID WEEK.  WINDS PICK UP
TO 15 TO 25 KNOTS BY SUNDAY AS 850 MB TEMPS DIP TO MINUS 12C.  WINDS
WILL HOVER NEAR GALE FORCE MONDAY INTO TUESDAY.  FOR NOW JUST LEFT
SMALL CRAFT ADVISORY GOING.  BANDS OF LAKE EFFECT SNOW LIKELY TO
DEVELOP SUNDAY NIGHT AND LINGER INTO WEDNESDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...LAKE EFFECT SNOW WATCH FROM SUNDAY AFTERNOON THROUGH TUESDAY
     EVENING FOR OHZ011>013.
     LAKE EFFECT SNOW WATCH FROM SUNDAY MORNING THROUGH TUESDAY
     EVENING FOR OHZ014-089.
PA...LAKE EFFECT SNOW WATCH FROM SUNDAY MORNING THROUGH TUESDAY
     EVENING FOR PAZ001>003.
MARINE...SMALL CRAFT ADVISORY FROM 10 PM THIS EVENING TO 4 PM EST
     TUESDAY FOR LEZ142>149.

&&

SYNOPSIS...TK
NEAR TERM...TK
SHORT TERM...TK
LONG TERM...DJB
AVIATION...ABE
MARINE...DJB
Hazardous weather outlook, Dec 4, 11:01 AM EST, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
1101 AM EST SAT DEC 4 2010

OHZ011>013-051615-
CUYAHOGA-LAKE-GEAUGA-
1101 AM EST SAT DEC 4 2010

...LAKE EFFECT SNOW WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH
TUESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WATCH.

THE COLDEST AIR SO FAR THIS SEASON WILL MOVE ACROSS LAKE ERIE
SUNDAY NIGHT. THIS SHOULD SET THE STAGE FOR A SIGNIFICANT LAKE
EFFECT SNOW EVENT FOR THE PRIMARY SNOW BELT INCLUDING EASTERN
CUYAHOGA...LAKE AND GEAUGA COUNTIES...THAT MAY THROUGH AT LEAST
TUESDAY. BRISK WINDS WILL ALSO CAUSE BLOWING AND DRIFTING OF THE
SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ009-010-019>023-030>033-051615-
ERIE OH-LORAIN-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-ASHLAND-WAYNE-
STARK-MAHONING-
1101 AM EST SAT DEC 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO AND
NORTHEAST OHIO.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE COLDEST AIR SO FAR THIS SEASON WILL MOVE ACROSS LAKE ERIE
SUNDAY NIGHT. THIS SHOULD SET THE STAGE FOR A SIGNIFICANT LAKE
EFFECT SNOW EVENT FOR THE PRIMARY SNOW BELT THAT MAY PERSIST
THROUGH AT LEAST TUESDAY. LOCATIONS OUTSIDE OF THE PRIMARY SNOW
BELT...GENERALLY NORTH AND EAST OF A LINE FROM HURON TO WOOSTER TO
YOUNGSTOWN...COULD ALSO SEE A PROLONGED PERIOD OF LIGHTER...BUT
STILL SIGNIFICANT SNOWFALL. BRISK WINDS WILL ALSO CAUSE BLOWING
AND DRIFTING OF THE SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ014-089-PAZ001>003-051615-
ASHTABULA INLAND-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
1101 AM EST SAT DEC 4 2010

...LAKE EFFECT SNOW WATCH IN EFFECT FROM SUNDAY MORNING THROUGH
TUESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WATCH.

THE COLDEST AIR SO FAR THIS SEASON WILL MOVE ACROSS LAKE ERIE
SUNDAY NIGHT. THIS SHOULD SET THE STAGE FOR A SIGNIFICANT LAKE
EFFECT SNOW EVENT FOR THE PRIMARY SNOW BELT THAT MAY PERSIST
THROUGH AT LEAST TUESDAY. BRISK WINDS WILL ALSO CAUSE BLOWING AND
DRIFTING OF THE SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-051615-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
1101 AM EST SAT DEC 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

WINDS WILL INCREASE SUNDAY AS ANOTHER SURGE OF COLD AIR SPILLS
ACROSS LAKE ERIE. THERE WILL BE THE POTENTIAL FOR GALES STARTING
ON SUNDAY. THE GALE CONDITIONS MAY PERSIST INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ003-006>008-017-018-027>029-036>038-047-051615-
LUCAS-WOOD-OTTAWA-SANDUSKY-HANCOCK-SENECA-WYANDOT-CRAWFORD-RICHLAND-
MARION-MORROW-HOLMES-KNOX-
1101 AM EST SAT DEC 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Crawford

When
December 4, 10:00 PM EST to December 8, 9:00 PM EST
Where
Crawford forecast zone
Property damage
$400,000
Reported by
Trained Spotter
Coordinates
41.685, -80.106 (the zone’s center; the record gives no point)

Heavy lake effect snow fell on Crawford County from late in the evening on December 4th through the evening hours of the 8th. Snowfall totals ranged from nearly five feet in the northern part of the county to a foot or less in the far south. Snowfall rates with the heaviest bands of snow approached three inches per hour. Strong northwest winds accompanied the snow and caused blizzard like conditions at times. Travel was severely hampered during this event.

Lake-Effect Snow, Southern Erie

When
December 4, 10:00 PM EST to December 9, 9:00 PM EST
Where
Southern Erie forecast zone
Property damage
$400,000
Reported by
Trained Spotter
Coordinates
42.118, -80.098 (the zone’s center; the record gives no point)

Heavy lake effect snow fell on Erie County from late in the evening on December 4th through the evening hours of the 8th. Snowfall totals ranged from only a few inches near Lake Erie to nearly four feet at the southern end of the county. Snowfall rates with the heaviest bands of snow approached three inches per hour. Strong northwest winds accompanied the snow and caused blizzard like conditions at times. Travel was severely hampered during this event.

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2010Every state in 2010This day in weather historyWarnings in Pennsylvania, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 268084, 268090.